North Carolina, 2003Lightning Strike in North Carolina, June 19, 2003
June 19, 2003 · NWS MHX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 19, 1:45 PM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Jun 19, 1:45 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT THU JUN 19 2003
SHORT TERM (TONIGHT-SAT): WITH WEAK FORCING ACROSS THE CWA
AT THE CURRENT TIME...ACTIVITY IS CURRENTLY LIMITED TO SOME
SHWRS ALONG THE OUTER BANKS AND A FEW SHOWERS INLAND. WITH
WEAK LEE-SIDE TROF ACROSS THE ERN PIEDMONT AND A VERY MOIST
AIRMASS...WILL CONTINUE HI CHC POPS OVERNIGHT AS SHWRS/TSTMS
COULD FORM INLAND AND MOVE TOWARD THE COAST AND ADDITIONAL
SHWRS LIKELY WILL FORM ALONG AND JUST OFF THE COAST. FOR
FRIDAY...COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION WITH
ENHANCED H7-H5 OMEGA AND WILL CONTINUE PREVIOUS TRENDS OF
LIKELY POPS FOR FRIDAY TO ABOUT MIDNIGHT OR SO FRIDAY NIGHT.
AXIS OF UPPER LOW TO FINALLY MOVE OFFSHORE BY EARLY SATURDAY
WITH DRYING TO ENSUE. WILL CONTINUE SOME WRAPAROUND CLOUDINESS
FOR SAT INTO SAT NIGHT WITH MAX TEMPS SLIGHTLY COOLER THAN
FRIDAY WITH WEAK CAA.
EXTENDED: LARGE SFC HIGH TO BUILD OVER THE SOUTHEAST WITH UPPER
RIDGING TO BRING A MUCH NEEDED DRY SPELL TO THE REGION. TEMPS
SHOULD GET QUITE WARM BY EARLY NEXT WEEK AS H8 TEMPS CLIMB TO
18C WITH A WESTERLY SFC FLOW. THIS SHOULD BRING MAXES INTO
THE 90S AWAY FROM THE WATER WITH SOME MIDDLE 90S OVER THE CSTL
PLAINS. WILL BRING IN SOME CLOUDINESS ON SKY GRIDS THURSDAY.
MARINE: SW WINDS WILL CONTINUE OVER OUR WATERS UNTIL FRONT
GOES THRU TOMORROW NIGHT. SEAS IN THE 4-5 FT RANGE TONIGHT DROPPING
TO 3-4 FT TOMORROW MORNING. HIGH PRES BUILDING INTO THE REGION
SAT NIGHT-TUE MORNING WITH LIGHT NW-W WINDS THEN HIGH MOVES OFFSHORE
LATER TUE AND WINDS GO SW AGAIN BUT GENERALLY 10 KT OR LESS.
.MHX...NONE.
FCSTID = 11/12
MHX 72 84 62 81 / 40 60 60 00
EWN 71 83 63 81 / 40 60 60 00
HSE 71 80 66 78 / 40 60 60 00
PGV 71 82 61 83 / 40 60 60 00
COLLINS/SHAFFER
Hazardous weather outlook, Jun 19, 3:55 AM EST, 15 hours 20 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-191045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 AM EDT THU JUN 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TONIGHT AND
FRIDAY WITH LOCAL HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JAC
In the hours before
Special weather statement, Jun 19, 4:57 PM EST, 2 hours 18 minutes before
NCZ046-047-081-090-092>094-098-103-192300-
SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
557 PM EDT THU JUN 19 2003
...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...MAINLAND HYDE...
CRAVEN...JONES...DUPLIN...PAMLICO...MAINLAND DARE...OUTER BANKS DARE
AND TYRRELL COUNTIES UNTIL 700 PM EDT...
AT 557 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 11 MILES
NORTHEAST OF KITTY HAWK TO 6 MILES NORTH OF WALLACE...OR FROM 10
MILES EAST OF DUCK TO 6 MILES NORTH OF WALLACE...MOVING
EAST-SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
MANNS HARBOR AT 600 PM EDT...NAGS HEAD AT 605 PM EDT...MANTEO AT 610
PM EDT...ORIENTAL AT 615 PM EDT...ENGELHARD AT 620 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BAYBORO...HAVELOCK...JACKSONVILLE...KILL DEVIL HILLS AND SWANQUARTER.
WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
WS
Lightning, Craven
- When
- June 19, 7:15 PM EST
- Where
- Craven County, North Harlowe
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.117, -77.083 (the zone’s center; the record gives no point)
Craven County Emergency Management reported a lightning fatality which occurred on Adams Creek in the Harlowe area of southeastern Craven County.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Ohio, June 19, 2003$550,000 · 3 events
- Flash Flood in Florida, June 19, 2003$300,000 · 1 event
- Flash Flood in Florida, June 19, 2003$250,000 · 1 event
- Flash Flood in West Virginia, June 19, 2003$250,000 · 1 event
- Flash Flood in Montana, June 19, 2003$250,000 · 1 event
- Flash Flood in Louisiana, June 19, 2003$150,000 · 1 event
- Flash Flood and Heavy Rain in Oklahoma, June 19, 2003$60,000 · 3 events
- Damaging Wind in Montana, June 19, 2003$60,000 · 61 kt wind · 1 event
- Flash Flood in Wyoming, June 19, 2003$60,000 · 1 event
- Flash Flood in Florida, June 19, 2003$50,000 · 1 event
- Hail and Damaging Winds in Montana, June 19, 2003$30,000 · 1.75 in hail · 8 events
- Lightning Strike in Florida, June 19, 2003$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370504.